Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 59, NWS Midland/Odessa, TX

August 22, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 22, 2006, 4:55 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2006, 4:55 AM MDT (10:55 UTC)
Expired
Aug 22, 2006, 7:45 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 192 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 221056
FFWMAF
NMC015-221345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 AM MDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 745 AM MDT

* AT 448 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
  ACROSS MUCH OF THE COUNTY. THE HEAVIEST RAIN WAS FALLING NEAR
  AND JUST EAST OF THE CITY OF CARLSBAD. RADAR ESTIMATES THAT 
  BETWEEN 2 AND 3 INCHES OF RAIN MAY HAVE FALLEN SINCE 100 AM
  MDT JUST SOUTH AND EAST OF CARLSBAD...NEAR THE COMMUNITY OF
  LOVING. ADDITIONAL HEAVY RAINS WILL INCREASE THE FLASH FLOOD
  POTENTIAL IN AND NEAR THE CITY OF CARLSBAD...AND ALONG RURAL
  ROADS IN EASTERN EDDY COUNTY. 
  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...LOCO HILLS...LAKEWOOD...CARLSBAD...LOVING. PORTIONS
  OF U.S. HIGHWAY 62 180...STATE HIGHWAY 31...AND U.S. HIGHWAY
  285 SOUTH OF CARLSBAD MAY BE FLOODED AS WELL. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3214 10443 3219 10381 3296 10381 3296 10447

$$
1 follow-up statement
000 
WGUS74 KMAF 221151
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT TUE AUG 22 2006

NMC015-221345-
EDDY-
550 AM MDT TUE AUG 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM MDT FOR
EASTERN EDDY COUNTY...

AT 524 AM MDT...EDDY COUNTY EMERGENCY MANAGEMENT REPORTED MODERATE 
FLOODING AT THE INTERSECTION OF LEA AND CANAL STREETS IN CARLSBAD. 

AT 546 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS EXTENDING FROM ARTESIA... 
SOUTHWARD TO CARLSBAD...SLOWLY MOVING NORTH AT AROUND 10 MPH. RADAR 
ESTIMATES THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN EARLY THIS 
MORNING ACROSS LOCATIONS JUST EAST OF THE CITY OF 
CARLSBAD...INCLUDING AREAS NORTH OF LOVING AND EAST OF OTIS. 
MOTORISTS TRAVELING ON COUNTY ROADS EAST OF CARLSBAD...AND ALONG 
U.S. HIGHWAY 62 180 NORTHEAST OF CARLSBAD SHOULD BE ON THE LOOKOUT 
FOR FLOODING OF LOW WATER CROSSINGS AND NORMALLY FLOOD PRONE AREAS.

IN ADDITION...SPOTTERS REPORTED THAT SEVERAL LOW WATER CROSSINGS 
ALONG THE RIO PENASCO IN NORTHWESTERN EDDY COUNTY HAVE FLOODED 
COUNTY ROADS FROM 6 MILES WEST OF HOPE TO HIGHWAY 285 SOUTH OF 
ARTESIA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN 
RIVERS...LOCO HILLS... LAKEWOOD... COTTONWOOD... DAYTON... 
CARLSBAD... AVALON... ATOKA AND ARTESIA

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3214 10443 3219 10381 3296 10381 3296 10447

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:49 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 22, 3:49 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CDT TUE AUG 22 2006

.SHORT TERM...
UPPER RIDGE OVER SOUTHERN U.S. WILL CONTINUE TO BE A WET PATTERN FOR
THE AREA AS DISTURBANCES GET PULLED AROUND THE RIDGE AND INTO THE
REGION.  THIS COMBINED WITH DEEP MOISTURE CIRCLING AROUND THE EDGE
OF THE RIDGE CONTINUES TO PRODUCE ABUNDANT STORMS THAT PERSIST
THROUGH THE NIGHTTIME HOURS.  SOME OF THIS PRECIPITATION THIS
MORNING APPEARS TO BE ALONG A WEAK FRONTAL BOUNDARY THAT IS EXPECTED
TO SAG SOUTHWARD TODAY.  MODELS STILL TRYING TO PUSH CENTER OF RIDGE
WESTWARD AND DECREASE POPS... BUT IT KEEPS RAINING SO WILL KEEP LOW
CHANCE POPS.

MODEL QPF CONTINUES TO DEVELOP PRECIP MAINLY ACROSS THE WESTERN PART
OF THE AREA WITH HINTS OF MORE STORMS TODAY ALONG THE FRONT.  WILL
CONTINUE HIGHEST POPS ACROSS SOUTHEASTERN NEW MEXICO BUT ALSO
INCREASE POPS ACROSS THE NORTHERN CWA.

TEMPERATURES WILL CONTINUE TO BE MODERATED BY THE PLENTIFUL RAINFALL
WITH THOSE AREAS THAT HAVE RECEIVED RAIN OVER THE PAST 24HRS RUNNING
A DEGREE OR TWO COOLER DURING THE DAY.  WILL CALL FOR HIGHS
GENERALLY IN THE LOW TO MID 90S WITH UPPER 90S AROUND 100 FOR PECOS
AND RIO GRANDE VALLEYS.  SOUTHEASTERN NEW MEXICO SHOULD BE COOLER
THAN THAT.

.LONG TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL GRADUALLY SHIFT WESTWARD
AND BECOME CENTERED ACROSS WEST CENTRAL NEW MEXICO WEDNESDAY. THE
LATEST MODEL GUIDANCE INDICATES THAT ANOTHER SHORTWAVE WILL
TRANSLATE SOUTHWARD AROUND THE EASTERN SIDE OF THE RIDGE AXIS INTO
EASTERN NEW MEXICO AND THE TEXAS PANHANDLE/SOUTH PLAINS REGION LATE
WEDNESDAY AFTERNOON. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
WILL LIKELY REMAIN ALONG THIS FEATURE TO THE NORTH OF OUR FORECAST
AREA. HOWEVER...WE HAVE AT LEAST INCLUDED A SLIGHT CHANCE OF
CONVECTION ACROSS THE SOUTHEASTERN PLAINS OF NEW MEXICO AND THE
NORTHERN PERMIAN BASIN WEDNESDAY AFTERNOON AND EVENING. TEMPERATURES
ARE EXPECTED TO AVERAGE SLIGHTLY ABOVE NORMAL VALUES ACROSS MOST
LOCATIONS WEDNESDAY.

THE UPPER RIDGE WILL BECOME DOMINANT ACROSS THE SOUTHEASTERN CONUS
LATE THIS WEEK AS MID LEVEL WESTERLY FLOW INCREASES ACROSS THE ROCKY
MOUNTAIN STATES. ISOLATED THUNDERSTORMS SHOULD MAINLY REMAIN
CONFINED TO AREAS ALONG THE SURFACE TROUGH AXIS THURSDAY AND
FRIDAY...NAMELY ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS SOUTHWARD
INTO THE GUADALUPE/DAVIS MOUNTAINS...AND THE BIG BEND REGION. A FAST
MOVING SHORTWAVE IS EXPECTED TO PASS ACROSS THE CENTRAL PLAINS
DURING THE DAY SATURDAY. THIS WILL AID IN SENDING ANOTHER COLD FRONT
SOUTHWARD INTO THE TEXAS PANHANDLE BY LATE SATURDAY NIGHT...POSSIBLY
EVEN MAKING IT INTO THE FORECAST AREA BY SUNDAY MORNING. THE LATEST
MODEL SOLUTIONS SUGGEST THE FRONTAL BOUNDARY WILL REMAIN IN PLACE
ACROSS THE FORECAST AREA THROUGH AT LEAST MONDAY. WITH THE BOUNDARY
AND ABUNDANT IN PLACE...RAIN CHANCES WILL LIKELY BE ON THE INCREASE
SUNDAY AND MONDAY. FOR NOW...WE HAVE TRENDED RAIN CHANCES UPWARD AND
TEMPERATURES DOWNWARD SLIGHTLY BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              95  70  94  71 /  20  20  20  20
CARLSBAD NM                90  69  93  67 /  30  30  20  20
DRYDEN TX                  97  72  96  72 /  10  10  10  10
FORT STOCKTON TX           94  71  94  71 /  20  20  10  10
GUADALUPE PASS TX          87  65  87  67 /  30  30  20  20
HOBBS NM                   89  69  95  70 /  30  30  20  20
MARFA TX                   85  58  87  57 /  20  20  20  10
MIDLAND INTL AIRPORT TX    92  70  94  70 /  20  20  20  20
ODESSA TX                  93  71  95  70 /  20  20  20  20
WINK TX                    99  75  99  74 /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/21
Hazardous weather outlook, Aug 22, 3:59 AM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 AM CDT TUE AUG 22 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
459 AM CDT TUE AUG 22 2006 /359 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST
TEXAS AND SOUTHEASTERN NEW MEXICO... WITH THE BEST CHANCE FOR
THUNDERSTORMS BEING OVER EDDY AND LEA COUNTIES... AND ACROSS THE
NORTHERN PERMIAN BASIN/SOUTH PLAINS.  HEAVY RAINFALL WILL BE THE
MAIN CONCERN WITH THESE STORMS.  THUNDERSTORMS THAT TRACK OVER
PREVIOUSLY RAIN SATURATED AREAS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALIZED FLOODING OF ARROYOS... DRAWS... LOW WATER CROSSINGS...AND
OTHER POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.